Home / Here comes the answer / Here Comes The Answer41…paracetamol poisoning
Here Comes The Answer41…paracetamol poisoning

Here Comes The Answer41…paracetamol poisoning

We will have to look at the this case with eyes of a pharmacist, by so doing we will bring out things,though subtle but very important issue that when over looked, becomes life threatening. One thing you have to bear in mind mind is that fasting and taking paracetamol induces CYP450.
The link between fasting or CYP450 induction and increased susceptibility to paracetamol toxicity can be readily explained by reviewing the metabolism of this drug. When paracetamol is taken in standard doses in healthy individuals, more than 90% is conjugated to form inactive metabolites, which are then excreted in the urine. A small proportion of the paracetamol is metabolised by the CYP450 system to N-acetyl-p-benzoquinone imine (NAPQI), which, if allowed to accumulate, is toxic to the liver. Normally, NAPQI is conjugated with glutathione and the harmless products excreted in the urine. Prolonged starvation can severely deplete the cosubstrates required for
paracetamol conjugation and reduce glutathione stores, so that even therapeutic doses of the drug can result in the accumulation of toxic amounts of NAPQI. Regular and prolonged treatment with paracetamol may be particularly dangerous in fasting patients, as ongoing metabolism of the drug leads to further consumption of already depleted glutathione stores.
Alcohol and other drugs capable of inducing CYP450 predispose patients to paracetamol toxicity by increasing the production of NAPQI. In addition, chronic alcohol misuse leads to depletion of glutathione.Between 1989 and 2004, 42 patients were referred to the Victorian Liver Transplant Unit with paracetamol-induced acute liver failure. 9 In 11 of these (26%), the poisoning was clearly accidental. Eight patients recovered spontaneously, one survived
after undergoing liver transplantation, and two died. Nevertheless, this is a readily preventable syndrome of which both patients and the medical profession should be made more aware. In particular,clinicians should be cautious about prescribing regular doses of paracetamol for pain control in malnourished or fasting patients,and need to appropriately counsel patients who are regular users of the drug.
Although many cases of accidental paracetamol poisoning at therapeutic dosage have been described, controversy surrounds patient, it is impossible to determine whether larger quantities of paracetamol had been ingested either accidentally or intentionally. The picture below is explains more.
frxdream
If you missed the question click
our muslim brother
PLEASE DO LEAVE YOUR REPLIES HERE ON THE BLOG
Join us every Monday for can you deliver series,and Fridays for here comes the answer series,we expect your replies to the questions and your criticisms to our answers. If you have any experience as a pharmacist, a medical doctor,a nurse, scientist,physiotherapist etc that you think will help improve learning ,you can email them to us at ugwulekecc@gmail.com for publication
Do not forget to like our page on facebook,
follow on twitter @futurerxdream or @ugwuleke
BBM channel C002D3B6D
NOTE; Every first and last fridays of the month would be interns focused questions.

REFERENCES:
1.John S Lubel. Accidental paracetamol poisoning. MJA Volume 186 Number 7, 2 April 2007
2.Benson GD. Acetaminophen in chronic liver disease. Clin Pharmacol Ther 1983; 33: 95-101.
3.Prescott LF. Therapeutic misadventure with paracetamol: fact or fiction? Am J Ther 2000; 7: 99-114.
4.Gow PJ, Jones RM, Dobson JL, Angus PW. Etiology and outcome of fulminant hepatic failure managed at an Australian liver transplant unit. J Gastroenterol Hepatol 2004; 19: 154-159.

Scroll To Top